Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Quad Cities, IA

May 27, 2017Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2017, 4:27 PM CDT for Keokuk County, Iowa. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:27 PM CDT (21:27 UTC)
Expired
May 27, 2017, 5:30 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:08 PM CDTHAIL 1.255 Ne Sigourney, IAJUST EAST OF LAKE BELVA DEER STATE PARK. QUARTER TO HALF DOLLAR SIZE HAIL.
May 27, 5:22 PM CDTTORNADO 03 S Harper, IAVIDEO EVIDENCE OF BRIEF TOUCHDOWN. NO KNOWN DAMAGE PATH OR DEGREE OF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WUUS53 KDVN 272127
SVRDVN
IAC107-272230-
/O.NEW.KDVN.SV.W.0085.170527T2127Z-170527T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
427 PM CDT SAT MAY 27 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Keokuk County in southeastern Iowa...

* Until 530 PM CDT

* At 427 PM CDT, a severe thunderstorm was located over What Cheer,
  or 8 miles northwest of Sigourney, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sigourney, What Cheer, Delta, Keswick, South English, Harper,
  Kinross, Keota, Webster, Thornburg, Gibson, Sig-Nor Field Airport,
  Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
  County Park, Keokuk County Fairgrounds, Sigourney Iowa Airport and
  Talleyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
      4129 9241
TIME...MOT...LOC 2127Z 263DEG 16KT 4139 9234 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
2 follow-up statements
845 
WWUS53 KDVN 272134
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
434 PM CDT SAT MAY 27 2017

IAC107-272230-
/O.CON.KDVN.SV.W.0085.000000T0000Z-170527T2230Z/
Keokuk IA-
434 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN KEOKUK COUNTY...

At 434 PM CDT, a severe thunderstorm was located near What Cheer, or
near Sigourney, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Harper,
Kinross, Keota, Webster, Thornburg, Gibson, Sig-Nor Field Airport,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park, Keokuk County Fairgrounds, Sigourney Iowa Airport and
Talleyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
      4129 9241
TIME...MOT...LOC 2134Z 263DEG 16KT 4139 9230 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
926 
WWUS53 KDVN 272227
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
527 PM CDT SAT MAY 27 2017

IAC107-272237-
/O.EXP.KDVN.SV.W.0085.000000T0000Z-170527T2230Z/
Keokuk IA-
527 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEOKUK COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4148 9241 4151 9221 4151 9195 4130 9195
      4129 9241
TIME...MOT...LOC 2227Z 263DEG 16KT 4142 9201 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:03 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 27, 3:03 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Sat May 27 2017

.SYNOPSIS...
Issued at 301 PM CDT Sat May 27 2017

Weak flow in the warm sector continues ahead of a synoptic cold
front located from central Minnesota through central Kansas. The
main warm front remains in Missouri, where severe convection is
focused, while to the north over Iowa, a weak MVC is moving
northeast through northeast Iowa. Only a small area of rain and
isolated storms is active on this MCV as of 230 PM. Stratus finally
cleared out around 1 PM today, and highs in the lower to mid 70s are
still expected in most locations.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 301 PM CDT Sat May 27 2017

The cold will arrive Sunday, with mild temperatures and lowering
humidity levels by afternoon. It will be an outstanding Sunday
afternoon. Before then, a continuation of low chance pops is
warranted in the somewhat chaotic flow ahead of the cold front
through mid morning Sunday. The MVC may help fire a few storms
through mid evening in the Iowa counties as it dissipates, but only
a few high res guidance indicate that threat, which are the same
ones that have the MVC much more active through the afternoon than
reality. Tonight, we will have a bit of instability, but little
convergence through the night, thus activity should be slow moving
and isolated. The storms offer spotty rain amounts of up to an inch,
but should leave most locations nearly dry. Sunday, with instability
hard to building under morning cloud cover, only isolated rain
amounts are again expected, before the cold front sweeps dry air in
from the northwest during the late morning and afternoon. Clearing
skies should lead to highs in the mid 70s, while dewpoints drop to
the lower to mid 50s, with winds at 8 to 10 mph. This is high
confidence forecast of pleasant weather!

ERVIN

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 301 PM CDT Sat May 27 2017

Long term forecast starts with large scale trof across the area,
then transitions to weak ridging midweek before the flow becomes
more energetic late this week into next week.   Overall deep
moisture is expected to remain south of the area through the period.
While there are chances for precip through the period, overall
forcing appears to be weak and thus difficult to determine details
this far out.

Closed H5 low over Hudson Bay will slowly lumber east and south
through Wednesday.  Spokes of vorticity are forecast to move into
our area through this time.  Each of these spokes could lead to
precipitation, however have higher confidence in seeing clouds and
wind from these waves than precip.  With the H5 flow, expect cooler
and drier air across the area with temps being just below average.
This will likely lead to a nice Memorial Day.  This pattern will
shift to weak ridging midweek leading to a great week with temps
beginning to reach normal late week.

Differences between the guidance for the weekend leads to low pops
as one model has precip and the others do not.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1208 PM CDT Sat May 27 2017

Extensive low clouds and fog are lifting quickly as of 17Z. This
is true in all sites. A dissipating area of showers and storms
will possibly move through eastern Iowa, but this is now looking
more like scattered showers now. I have a vicinity shower possible
later this afternoon, followed again by this potential after 06z
tonight when a cold front moves through. Conditions should be
mainly VFR until that cold front arrives late tonight, followed
then by gradual improvement back to VFR by mid to late morning
Sunday.

&&

.HYDROLOGY...
Little change to the forecasts this time.  Latest forecast for DLDI4
was increased slightly and this puts the river into Moderate flood.
This forecasts seems to be right in the middle of the ensemble
forecasts, so decided to go with it.  Otherwise, no sig changes to
the current forecasts.  Some ensembles continue to show differences
between crest heights this week.  This means that later forecasts
may have different crest heights.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Ervin
HYDROLOGY...Gibbs
Hazardous weather outlook, May 27, 4:47 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
447 AM CDT Sat May 27 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
447 AM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog reducing visibilties down to a quarter mile or
less will affect the area through 8 AM CDT this morning.

Thunderstorms will move in across the area from the west this
afternoon and last into the evening period. There is a Slight Risk
for severe storms generally south of the Interstate 80 corridor,
while there is a Marginal Risk across the rest of the area up to
the Highway 20 corridor. Large hail and damaging winds are the
main threats with these afternoon and evening storms. Locally
heavy rainfall producing flooding, ponding of water on roads and
drainage ditches, is also possible.

Depending on how extensive in strength and coverage the evening
thunderstorms are, there may be another round of late night
thunderstorms mainly along and north of Interstate 80 after
Midnight. If these storms manage to form, they may be capable of
producing hail and brief heavy downpours.

The Mississippi River is or will be experiencing flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please report any severe weather to the weather office in
the Quad Cities.

12/Nichols

In the hours before

Special weather statement, May 27, 4:13 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
413 PM CDT SAT MAY 27 2017

IAC011-019-272145-
Buchanan-Benton-
413 PM CDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUCHANAN AND
NORTHEASTERN BENTON COUNTIES UNTIL 445 PM CDT...

At 413 PM CDT, a strong thunderstorm was located over Brandon, or 9
miles north of Vinton, moving northeast at 10 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Independence, Vinton, Urbana, Brandon, Rowley, Lime Creek County
Park, Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
Airport.

This includes Interstate 380 between mile markers 42 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4249 9183 4224 9183 4216 9207 4230 9209
      4230 9206 4234 9207
TIME...MOT...LOC 2113Z 243DEG 10KT 4229 9197

ERVIN
Special weather statement, May 27, 4:21 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
421 PM CDT SAT MAY 27 2017

IAC107-272145-
Keokuk-
421 PM CDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEOKUK COUNTY UNTIL
445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located over What Cheer, or
10 miles northwest of Sigourney, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, Webster, Thornburg, Gibson,
Coal Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis
County Park, Keokuk County Fairgrounds and Sigourney Iowa Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 9241 4151 9228 4151 9222 4133 9208
      4130 9241
TIME...MOT...LOC 2121Z 255DEG 17KT 4141 9238

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:53 AM CDTDense Fog AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more8 hr
May 27, 4:13 PM CDTSpecial Weather StatementDVNBuchanan32 min
May 27, 4:21 PM CDTSpecial Weather StatementDVNKeokuk24 min
May 27, 4:40 PM CDTTornado WarningDVNKeokuk, Washington50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.